Lithium and cranial hypertension
Type of Spiritual Experience
Lithium can give you cranial hypertension. Cranial hypertension can give you hallucinations
A description of the experience
Tijdschr Psychiatr. 2012;54(5):453-62. [Is there a causal link between idiopathic intracranial hypertension and the use of lithium? A case-study and a review of the literature]. [Article in Dutch] Callens P, Sienaert P, Demyttenaere K, De Fruyt J. Alggemeen Ziekenhuis O L V van Lourdes, Waregem.
BACKGROUND: The first case-study of idiopathic intracranial hypertension (IIH) linked to the use of lithium appeared in 1978. Since then several new case-studies have been published sporadically. A recurrent problem for therapists seems to be whether to continue or discontinue treatment with lithium.
AIM: To review the literature on the alleged link between IIH and the use of lithium.
METHOD: We performed a systematic review of published papers relating to the use of lithium in the treatment of IIH.
RESULTS: We found 16 cases. The typical clinical picture of IIH was present in most of the cases. There was a large variation in the course of the illness. In many cases the nature of the link (coincidental or causal) remained unclear. Strong arguments in favour of a causal link were found in only two cases.
CONCLUSIONS: IIH linked to the use of lithium is a very rare condition. In most cases it is not clear whether the link is coincidental or causal. If a patient being treated with lithium is definitely diagnosed with IIH and no other more plausible cause is found, then it is advisable to discontinue treatment with lithium. However, the therapist should feel free to re-start treatment with lithium in certain circumstances, for instance if patients have clearly benefited from lithium in previous maintenance treatment, if there is an unclear association between lithium and the onset and course of pseudotumour cerebri (PTC), or if the patient's condition has clearly deteriorated after lithium treatment has been discontinued.